Hormone Therapy May Increase Risk of Gallstones
Oct. 1, 2001 -- As you weigh the good and bad news about the effects of hormone replacement therapy (HRT) on your heart and bones, a study now shows that you also need to consider how your gallbladder might react to estrogen.
Women taking HRT may be at higher risk of developing gallstones, a painful problem usually requiring surgery. However, taking cholesterol-lowering drugs called "statins" may reduce the risk of gallstones.
The study showed that women taking HRT, consisting of the female hormones estrogen and progestin, were 30% to 40% more likely to need gallbladder surgery, says study author Joel A. Simon, MD, assistant professor of medicine and epidemiology at the University of California, San Francisco.
Although the chance of HRT leading to gallstones was not great, the study of more than 2,200 postmenopausal women does raise concerns. "We think it's a modest increased risk," Simon tells WebMD. He also is a staff physician at the San Francisco VA Medical Center. Results of his study appear in the Oct. 2 issue of Annals of Internal Medicine.
Other studies have shown similar findings, including an important study that looked at giving estrogen to men to prevent heart disease, says Simon. In that study, estrogen increased risk of gallbladder disease by 65%.
Simon adds that it makes sense why estrogen would have this effect, since this hormone changes the makeup of bile in the gallbladder so gallstones are more likely to form.
His current study also shows that for women taking certain types of cholesterol drugs such as Lopid or Tricor, the chance of developing gallstones was even greater than for women taking HRT, he says.
However, women taking statins -- the most popular type of cholesterol-lowering drug -- had a 45% drop in the chance they would need gallbladder surgery. That was a very significant finding, he says. Examples of statins include Lipitor, Pravachol, and Zocor.
"HRT is a mixed bag," he says, noting that the risk of hurting the gallbladder is "another factor to throw into the mix when considering whether to take HRT at all."